Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 2, 2021, 3:36 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2021, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 2, 2021, 4:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
The radar
The Billings radar (KBLX), 214 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS85 KRIW 022136 SPSRIW Special Weather Statement National Weather Service Riverton WY 336 PM MDT Mon Aug 2 2021 WYZ001-022200- Yellowstone National Park- 336 PM MDT Mon Aug 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE NATIONAL PARK UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over Gibbons Falls, or 15 miles north of Old Faithful, moving northeast at 5 mph. This thunderstorm will impact areas between Madison and Norris Junction. Torrential rainfall will result in significant ponding on area roads. Please slow down to reduce the risk of hydroplaning. Minor flooding could occur in low-lying or poor drainage areas in campgrounds. This strong thunderstorm will be near... Norris Junction and Twin Lakes around 400 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4459 11079 4470 11090 4480 11075 4468 11062 TIME...MOT...LOC 2135Z 232DEG 5KT 4467 11075 $$ 21
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:16 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 1:16 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Riverton WY 116 PM MDT Mon Aug 2 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 100 PM MDT Mon Aug 2 2021 Monsoon-type pattern continues to impact western and central Wyoming today as a shortwave trough slowly moves southeastward through central Utah. In addition, it appears that there is another weak shortwave trough over western MT slowly moving southeastward. Precipitable water values are still quite high across the area, with 150%+ to the south and west, and 120% here at the office in Riverton. Weak steering flow continues to be an influence to high precipitation rates with the heavy/excessive rainfall a good possibility for some areas across northwest WY as well as south- central WY this evening. As of noon, thunderstorms have already developed over the northern Absarokas and around Star Valley. Most of the storms today will slowly move to the north. Some areas could see 1-2" of rain over the next 24 hours, with storms putting down 0.5-1.0" in less than an hour. Models continue to show heavy precipitation later this afternoon and into the evening hours, especially as the MT trough moves toward YNP. While the most intense activity should diminish by midnight, rain showers with isolated thunderstorms are likely to continue overnight from NW WY toward Sweetwater County. The eastern half of Sweetwater County has a good possibility of moderate rain after sunset. Isolated rain showers could move SE off the higher terrain and impact the lower elevations as well. As the troughs move further SE and upper-level ridging strengthens over the western US on Tuesday, the precipitation area will also shift from about Cody toward eastern Sweetwater County and east of the divide. Moderate rainfall is again expected in these area, with lingering showers continuing into the evening from Johnson County toward Rawlins. Due to the high pressure to the west, skies will begin clearing across western WY by mid-morning Tuesday, with the possibility of fog in the lower elevations due to recent rainfall. Breezy northwest wind should develop by noon and continue into the afternoon with gusts around 25 mph possible. Tuesday night should then see mostly clear to partly cloudy skies with generally light wind. East of the divide continues with an Air Quality Alert due to smoky skies and reduced visibilities. The smoke component of the HRRR model shows slight improvement Tuesday, but continued elevated levels. In addition, as the area of precipitation moves off and the high pressure moves into western WY, areas of smoke will return to northwest WY by Tuesday morning and spread SE through the day. .LONG TERM...(Wednesday through Monday) Issued at 1218 PM MDT Mon Aug 2 2021 Northwest flow will start the period as an upper-level ridge builds across the Four Corners; however, we'll still remain under the regime of the jetstream. This will keep us around average for temperatures toward the end of the week. The upper-level ridge gives way to a shortwave trough late Thursday into Friday. As this trough and associated low move across the area, widespread precipitation is expected. Winds are expected to increase ahead of the front. Showers and storms are expected across the area but moisture is lacking in the lower elevations and basins; therefore, could see virga showers. This trough Thursday/Friday will be a precursor to an active weekend where we'll see another cold front Saturday into Sunday with similar effects. Widespread PoP, gusty winds ahead of the front and virga showers can be expected. After the second system, zonal flow establishes itself across the region keeping the potential for afternoon showers and storms across the higher elevations through the end of the period with near-normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1100 AM MDT Mon Aug 2 2021 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions are expected across all terminals through the period. Smoke will impact terminals KWRL and KCPR through 03Z/Tuesday before clearing out. Winds will impact all terminals after 23Z/Monday before becoming variable after 07Z/Tuesday. Wind gusts to 20 knots can be expected. Site KLND could see some VCSH toward the end period. Mountaintop obscuration will be possible with the lowering cigs and increasing chances of precipitation during the period. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions are expected through the period. However, VCSH and VCTS are possible after 20z/Monday through 05Z/Tuesday for all terminals. Some showers could create some MVFR conditions and mountaintop obscuration. Winds are expected to increase after 20Z/Monday, with gusts to 25 knots before diminishing after 02Z/Tuesday and becoming light and variable to end the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 110 PM MDT Mon Aug 2 2021 Active weather pattern continues this afternoon and evening across most of southwest and western WY. Storms today will produce frequent lightning and potentially heavy rainfall. Concern today is mudslides and localized flash flooding due to the heavy rainfall, especially in areas that have received considerable precipitation and terrain is steep. Models are focusing heavy precipitation this afternoon and evening from west-central WY north into YNP. In addition, Sweetwater County could get stronger storms this evening and overnight. East of the divide should remain relatively dry today with smoky skies, with perhaps isolated showers near the mountains. The area of precipitation moves slightly eastward on Tuesday, with storms producing heavy rain possible before noon. During the afternoon and evening hours, skies will start clearing across western WY with a breezy northwest wind, and showers and thunderstorms will move east of the divide. High pressure then moves in Wednesday and Thursday, with more seasonal temperatures. Humidities will also decrease, but not to critical levels. && .RIW WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for WYZ001>003- 012>016-019-023>030. && SHORT TERM...McDonald LONG TERM...Vorst AVIATION...Vorst FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 2, 2:44 AM MDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 244 AM MDT Mon Aug 2 2021 WYZ001>020-022>030-030845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 244 AM MDT Mon Aug 2 2021 ...Flash Flood Watch for western and southern Wyoming this Afternoon and Evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Showers and thunderstorms increase in coverage west of the Divide. Heavy rainfall and localized flash flooding possible once again with a Flash Flood Watch highlighting areas most likely to see numerous thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Scattered afternoon and evening thunderstorms, mainly east of the Divide and portions of Sweetwater County. Heavy rainfall and localized flash flooding remain possible. Thursday...Isolated to scattered thunderstorms possible over the north and northwest. Friday...Scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 2, 3:20 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Riverton WY 320 PM MDT Mon Aug 2 2021 WYZ001-022145- Yellowstone National Park- 320 PM MDT Mon Aug 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE NATIONAL PARK UNTIL 345 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over Madison, or 13 miles north of Old Faithful, moving northeast at 10 mph. Torrential rainfall will result in significant ponding on area roads. Please slow down to reduce the risk of hydroplaning. Minor flooding could occur in low-lying or poor drainage areas in campgrounds. This strong thunderstorm will be near... Gibbons Falls around 335 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4457 11086 4468 11094 4473 11073 4463 11063 TIME...MOT...LOC 2118Z 241DEG 7KT 4465 11082 21
Special weather statement, Aug 2, 3:36 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 336 PM MDT Mon Aug 2 2021 WYZ001-022200- Yellowstone National Park- 336 PM MDT Mon Aug 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE NATIONAL PARK UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over Gibbons Falls, or 15 miles north of Old Faithful, moving northeast at 5 mph. This thunderstorm will impact areas between Madison and Norris Junction. Torrential rainfall will result in significant ponding on area roads. Please slow down to reduce the risk of hydroplaning. Minor flooding could occur in low-lying or poor drainage areas in campgrounds. This strong thunderstorm will be near... Norris Junction and Twin Lakes around 400 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4459 11079 4470 11090 4480 11075 4468 11062 TIME...MOT...LOC 2135Z 232DEG 5KT 4467 11075 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:55 PM MDT | Areal Flood Advisory | RIW | Lincoln | 3 hr |
| Aug 2, 3:06 PM MDT | Areal Flood Advisory | RIW | Lincoln | 114 min |
| Aug 2, 3:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Aug 2, 3:48 PM MDT | Special Weather Statement | RIW | Teton | 27 min |
| Aug 2, 4:05 PM MDT | Areal Flood Advisory | RIW | Park, Teton | 2 hr |
| Aug 2, 4:13 PM MDT | Areal Flood Advisory | RIW | Teton | 2 hr |
| Aug 2, 4:28 PM MDT | Special Weather Statement | RIW | Teton | 32 min |
| Aug 2, 4:46 PM MDT | Flash Flood Warning | RIW | Lincoln | 2 hr |
| Aug 2, 4:57 PM MDT | Areal Flood Advisory | RIW | Teton | 48 min |
| Aug 2, 5:05 PM MDT | Special Weather Statement | RIW | Teton | 25 min |
| Aug 2, 5:26 PM MDT | Flash Flood Warning | RIW | Park | 3 hr |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.